Tornadoes · United States · Iowa · 2004

F2 tornado, Riverton, Iowa, August 26, 2004

This F2 tornado ran 3.0 miles across Fremont County on August 26, 2004, touching down at 5:58 PM CDT and reaching 880 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F2
Date
August 26, 2004
Touchdown
5:58 PM CDT (22:58 UTC)
Path length
3.0 miles (4.8 km)
Path width
880 yards (805 m)
Deaths
0
Injuries
0
County
Fremont County
Touchdown point
40.650, -95.600
Lift-off point
40.670, -95.550
Record number
462

What the Weather Service recorded

A tornado that eventually reached f2 in strength first touched down 2.5 miles southwest of Riverton. The tornado reached it's maximum intensity and maximum damage width of 1/2 mile when it destroyed a home on 270th street. The tornado also caused signifcant damage to another house, several vehicles, other farm outbuildings, crops and trees before lifting 1 mile southeast of Riverton.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:18 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at Aug 26, 2:30 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 26, 2:30 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
230 PM CDT THU AUG 26 2004

.DISCUSSION...

BAND OF CLOUDS AND SPOTTY SHOWERS HAVE CONTINUED TO LINGER ALONG THE
NORTHERN NEBRASKA BORDER INTO EARLY THIS AFTERNOON. 18Z SURFACE
ANALYSIS SHOWED A SURFACE TROF ACROSS EASTERN NEBRASKA EXTENDING TO
LOW PRESSURE OVER WESTERN KANSAS. THIS BOUNDRY SEPARATES VERY MOIST
AND UNSTABLE AIR MASS TO THE EAST FROM MUCH DRIER AIR WEST. UPPER
JET ALSO REMAINS ACROSS NEBRASKA WITH NELIGH PROFILER SHOWING 90KTS
AT 250MB.

SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP IN THE VICINITY OF THE
SURFACE TROF LATER THIS AFTERNOON AND CONTINUE INTO TONIGHT AND
FRIDAY AS FRONT MOVES SLOWLY SOUTH AND BROAD UPPER TROF MOVES
THROUGH THE REGION. HAVE LINGERED SOME POPS IN THE SOUTHEAST INTO
FRIDAY EVENING WITH RAIN PUSHING OUT OF THE AREA DURING THAT TIME.
EXTENSIVE CLOUD COVER AND PERIODS OF SHOWERS AND THUNDERSTORMS ON
FRIDAY EXPECTED TO LIMIT TEMPERATURES SO HAVE BACKED OFF ON HIGHS
TOWARD LATEST GUIDANCE NUMBERS.

LITTLE CHANGE TO REMAINDER OF THE FORECAST FOR THE WEEKEND INTO THE
FIRST PART OF NEXT WEEK WITH DRY CONDITIONS AS MAIN FLOW LIFTS TO
THE NORTH AND TROF DEVELOPS OFF THE WEST COAST.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

FOBERT
Hazardous weather outlook, Aug 26, 4:52 PM CDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 PM CDT THU AUG 26 2004

IAZ055-056-069-079-080-090-091-NEZ045-051>053-065>068-078-088>093-
271000-
CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
452 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND FRIDAY

SCATTERED THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND
THIS EVENING WITH SEVERE STORMS POSSIBLE. ISOLATED TORNADOES ARE
POSSIBLE WITH SOME STORMS AS WELL AS LARGE HAIL...DAMAGING WINDS
AND HEAVY RAIN. A COLD FRONT WILL MOVE SLOWLY SOUTH TONIGHT ACROSS
MUCH OF SOUTHEAST NEBRASK AND SOUTHWEST IOWA. VERY WARM AND UNSTABLE
CONDITIONS ARE IN PLACE AHEAD OF THE FRONT...PROVIDING
SUFFICIENT CONDITIONS FOR SEVERE WEATHER. A FEW THUNDERSTORMS MAY
LINGER OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA INTO FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE FRIDAY EVENING ACROSS
EXTREME SOUTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS LIKELY THIS EVENING.

IAZ043-NEZ011-012-015>018-030>034-042>044-050-271000-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON-
MONONA IA-PIERCE-PLATTE-STANTON-THURSTON-WAYNE-
452 PM CDT THU AUG 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN NEBRASKA
AND PARTS OF WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND FRIDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS THE AREA LATE THIS
AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR FRIDAY.

FOBERT

In the hours before

Local storm report, Aug 26, 5:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
524 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 SW NEBRASKA CITY      40.64N 95.91W
08/26/2004  0.88 INCH        OTOE               NE   TRAINED SPOTTER

&&

DEWALD
Local storm report, Aug 26, 5:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
538 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             6 NW HAMBURG            40.67N 95.74W
08/26/2004  0.75 INCH        FREMONT            IA   PUBLIC

&&

DEWALD
Local storm report, Aug 26, 5:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
545 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             8 SSW SIDNEY            40.64N 95.70W
08/26/2004  1.75 INCH        FREMONT            IA   STORM CHASER

            REPORTED AT EXIT 10 ON INTERSTATE 29.

&&

DEWALD
Local storm report, Aug 26, 5:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
558 PM CDT THU AUG 26 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             2 N MALVERN             41.04N 95.59W
08/26/2004  1.00 INCH        MILLS              IA   AMATEUR RADIO

            ALSO REPORTED 1.5 MILES WEST OF MALVERN.

&&

DEWALD

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 12:00Z

11.0 hours before the tornado, 99 km from the path. August 26, 2004.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2004-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 67 joules per kilogram, CIN -399, lifted condensation level 1850 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2004-08-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 74 square meters per square second, 0 to 6 km bulk shear 48 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-399 J/kg
Surface CAPE
33 J/kg
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
19 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.6 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 00:00Z

1.0 hours after it, 99 km from the path. August 27, 2004.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1656 joules per kilogram, CIN -11, lifted condensation level 1393 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2004-08-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -11 square meters per square second, 0 to 6 km bulk shear 47 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1656 J/kg
Mixed-layer CIN
-11 J/kg
Surface CAPE
2608 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
5 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.0
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

The surface observations

Shenandoah (SDA), 17 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Omaha radar (KOAX), 99 km away, was scanning. The volume nearest the touchdown began at 22:56 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in IowaEvery tornado in Iowa since 1950Warnings in force in Iowa nowThe forecast where you are

The other tornadoes of August 26, 2004

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 261:00 PM MDTF0Musselshell, MT0.00
August 262:00 PM MDTF1Moffat, CO1.5130$3,000
August 265:00 PM CDTF0Humboldt, IA0.550
August 266:09 PM CDTF0Sangamon, IL0.110
August 266:25 PM CDTF0Page, IA2.0100
August 266:30 PM CDTF2Page, IA7.01,200
August 268:13 PM CDTF0Story, IA0.550
August 268:25 PM CDTF0Story, IA0.550$10,000
August 268:40 PM CDTF1Marshall, IA3.030$50,000
August 2610:09 PM CDTF0Nodaway, MO0.150
August 2610:28 PM CDTF1Linn, IA0.040$10,000
August 2610:36 PM CDTF1Linn, IA0.840
August 2610:51 PM CDTF1Delaware, IA4.2440$70,000
August 2611:20 PM CDTF0Worth, MO0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.